Overdoses in recent weeks have resulted in at least one Island fatality

MANITOULIN—With an increase in suspected opioid overdoses on Manitoulin, those living with substance use disorder, and those who have loved ones who do, should take heed that potentially dangerous substances may be circulating on Manitoulin.

The Expositor has learned of the death of a young man in the area of the Town of Northeastern Manitoulin and the Islands in the last 24 hours with some speculating the tragedy was as a result of purple heroin, or ‘purp’—heroin mixed with the lethal carfentanyl. None of this information has been confirmed by police or Public Health Sudbury and Districts.

Sergeant Carrie Spry of the United Chiefs and Councils of Manitoulin (UCCM) Anishnaabe Police told The Expositor in a Friday interview that UCCM Police has responded to several overdoses in the last few weeks, some of which saw the officer administer the lifesaving drug narcan, or naloxone, which reverses the effects of an opioid overdose.

Sergeant Spry also noted that the UCCM Police are currently overseeing two ongoing deceased persons investigations, which may or may not be opioid-related. This information will not be known until the coroner’s reports are released.

Sergeant Spry urged those witnessing a suspected overdose to never be shy to call for help, noting that all officers carry narcan on their person and simply want to help.

Overdose symptoms include: blue lips or nails; dizziness and confusion; can’t be woken up; choking, gurgling or snoring sounds; slow, weak or no breathing; and drowsiness or difficulty staying awake.

If you or someone you know is having a suspected overdose, please call 9-1-1 immediately. Naloxone kits are available for free at all Ontario pharmacies.